Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 97, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 2000, 9:16 PM CDT for Bates County, Cass County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 9:16 PM CDT (02:16 UTC)
- Expired
- May 23, 2000, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:41 PM CDT | Hail 0.75 | Drexel, MO | |
| May 23, 9:45 PM CDT | Hail 1.75 | Passaic, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
081 WUUS53 KEAX 240217 SVRMCI TTAA00 KMCI 240216 MOC013-037-240300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 916 PM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BATES COUNTY IN WEST CENTRAL MISSOURI SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1000 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FREEMAN...OR ABOUT 13 MILES SOUTHWEST OF HARRISONVILLE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARCHIE AT 935 PM CDT ADRIAN AT 945 PM CDT ALTONA AT 955 PM CDT BALLARD AT 1000 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 3866 9460 3808 9460 3806 9407 3863 9414 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:38 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 23, 2:38 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 238 PM CDT TUE MAY 23 2000 FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL TONIGHT...AND THEN THURSDAY/FRIDAY TIMEFRAME. TEMPERATURES WILL ALSO BE OF SOME CONCERN. WEAK SURFACE BOUNDARY HAS PRETTY MUCH SLIPPED TO THE SOUTH OF CWA...ALLOWING DRIER AIR TO FILTER INTO THE NORTHWEST CORNER OF MISSOURI. 18Z SURFACE ANALYSIS SHOWS BEST MOIST AXIS SHIFTED INTO SOUTHEAST MISSOURI...WHICH COINCIDES WITH MSAS INSTABILITY AXIS SPREAD ACROSS SOUTHERN MISSOURI INTO SOUTHEAST KANSAS. WITH ALL THIS SAID...FEEL THAT BEST THREAT FOR CONVECTION WILL BE TO THE SOUTH OF CWA. WILL MAINTAIN SMALL CHANCE POPS IN FAR SOUTHERN COUNTIES THIS EVENING. NEXT SURFACE BOUNDARY...CURRENTLY OVER THE DAKOTAS...IS ALSO OF SOME CONCERN FOR LATE TONIGHT. MODELS INDICATE SOME LOW-LEVEL MOISTURE RETURN AHEAD OF THIS FRONT LATE TONIGHT/TOMORROW MORNING...HOWEVER BELIEVE THAT DIURNAL TIMING OF FRONT...AND ON GOING ACTIVITY TO THE SOUTH OF THE AREA...SHOULD PRECLUDE ANY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WITH THIS FEATURE. AT THIS TIME...AM NOT PLANNING ON CARRYING POPS LATE TONIGHT OR TOMORROW MORNING. MODELS INDICATE THAT BOUNDARY WILL SAG INTO NORTHERN OKLAHOMA AND NORTHERN ARKANSAS TOMORROW...ALLOWING FOR SURFACE DEWPOINTS IN THE 40S TO FILTER INTO FORECAST AREA. IT IS NOT UNTIL LATE THURSDAY AFTERNOON/THURSDAY NIGHT THAT THIS MODEL RETURNS THE BOUNDARY NORTH AS A WARM FRONT. IN ADDITION...MODERATE H8 LLJ INDICATED BY ETA/AVN THURSDAY NIGHT OVERRIDDING THIS BOUNDARY...WHICH SHOULD CREATE AN AREA OF LOW-LEVEL WAA. ALSO UPPER JET MAX EJECTING OUT OF DESERT SOUTHWEST SHOULD PROVIDE SOME UPPER-LEVEL DIFFLUENCE TO COINCIDE WITH LOWER-LEVEL SUPPORT. WILL NOT GET CARRIED AWAY WITH POPS AT THIS POINT...HOWEVER IT DOES LOOK LIKE A DECENT SHOT A GETTING AT LEAST SOME PRECIPITATION. H7 TEMPERATURES WARM QUICKLY INTO THE +10 TO +12 RANGE DURING THE DAY ON FRIDAY...HOWEVER MRF...AND TO A LESSER DEGREE THE CANADIAN...SHOWS FRONTAL BOUNDARY PUSHING THROUGH LATE FRIDAY INTO SATURDAY MORNING. AFTER THIS...EXTENDED LOOKS DRY FOR THE REMAINDER OF THE HOLIDAY WEEKEND. NEW MODEL GUIDANCE CAME IN A BIT WARMER FOR TONIGHT AND TOMORROW THAN PREVIOUS RUNS...SO WILL ADJUST GOING FORECAST UPWARD SOME FOR THOSE PERIODS. OTHERWISE...AM EXPECTING TO GENERALLY GO WITH A BLEND OF FWC AND FAN GUIDANCE THROUGH THE FORECAST CYCLE. COORD WITH TOP AND STL. .EAX...NONE. MJM
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:44 PM CDT | Tornado Warning | EAX | Bates | 31 min |
| May 23, 10:11 PM CDT | Tornado Warning | EAX | Bates | 49 min |
| May 24, 3:39 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 66 min |
| May 24, 4:18 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.